Evidence-Based Reviews

Drug-drug interactions: Avoid serious adverse events with mood stabilizers

Mohamed Ibrahim Ramadan, MD
Chief resident

Steven F. Werder, DO
Assistant professor

Sheldon H. Preskorn, MD
Professor and chairman

Department of psychiatry and behavioral sciences, University of Kansas School of Medicine, Wichita

In clinical practice, prescribed drug combinations are often uncontrolled experiments, with unknown potential for toxic effects.


Drug-drug interactions (DDIs) can be viewed as physiologic combat wherein a “perpetrator” drug affects a “victim” drug’s pharmacokinetics or pharmacodynamics. Your challenge is to deter that interaction in patients taking two or more medications.

This article—first in a series—discusses polypharmacy risk factors that increase the likelihood of detrimental DDIs, then focuses on DDIs in patients taking mood stabilizers for bipolar disorder. We also offer practical tips to reduce DDI risk. Future articles will discuss DDI risks with antidepressants, antipsychotics, and anxiolytics.

To predict DDIs, you need to know psychotropics’ mechanism of action, metabolism, and effects on cytochrome P-450 (CYP) enzymes. Our discussion is not exhaustive because the data base is massive and new interactions continue to be discovered. Our aim is to equip you to anticipate and prevent DDIs when prescribing.


An adverse event (AE) is any undesirable experience that occurs when a patient uses a medical product, whether or not the product caused the event. The FDA says an “undesirable experience” may be:

  • an unfavorable and unintended symptom or sign
  • an abnormal lab or radiographic finding
  • a disease that is temporarily associated with the medical product.
A temporal relationship is all that is required, although preexisting conditions and events clearly related to other causes are not usually considered adverse events.

An AE becomes “serious” (an SAE) when its duration, intensity, and/or frequency leads to death, a life-threatening condition, initial or prolonged hospitalization, disability, or congenital anomaly. Reporting is voluntary, but we strongly recommend that you report all SAEs to the FDA.

These definitions can help you confirm that a patient has experienced an SAE, but the task becomes more complicated when you try to attribute an SAE to a drug interaction. In the absence of an FDA definition, we assert that DDIs are responsible for SAEs when a perpetrator drug affects the pharmacokinetics or pharmacodynamics of a victim drug and exacerbates a known untoward event of the victim drug (Box 1).1-5 Which drug is the perpetrator and which is the victim is not always clear, and sometimes a medication—such as carbamazepine—can be both at once.

Box 1

Drug-drug interactions: Taking a toll

More than 100,000 possible detrimental DDIs have been documented in medical literature and pharmaceutical company data. This number is likely to grow with increased scrutiny, as

DDIs cause morbidity, mortality, and increased health care costs. More than 106,000 Americans die each year from properly prescribed, correctly taken medications. Polypharmacy is associated with extended hospital stays, and using >6 drugs is an independent predictor of death. DDIs contribute to the cause of death in acute overdoses and can be responsible for false-positive suicide diagnoses.

In clinical practice, DDI-associated toxicity may be mistaken for a new disease process, or a disease may be incorrectly perceived as progressing when a medication is rendered ineffective.

Source: References 1-5


Individuals with psychiatric illnesses are at particular risk for DDIs (Box 2). Patients seen by psychiatrists, for example, are six times more likely than patients seen by primary care physicians to be taking multiple medications.6

Polypharmacy increases the risk of adverse events, nonadherence, medication errors, and drug interactions.7 FDA’s MedWatch Web site lists more than 630 DDI warnings.8 The more medications a patient is taking, the greater the risk for detrimental DDIs and cumulative toxicity,9 which often lead to DDI-induced AEs.10

A study of DDIs in 5,125 mostly older outpatients11 found that:

  • 1,594 (31%) had at least one interacting drug combination (average 1.6)
  • subjects with one or more DDIs were taking an average 8.1 drugs, compared with 5.2 drugs in those without DDIs—a significant difference
  • 155 (3%) had interactions of “major clinical significance.”
‘Uncontrolled experiments.’ Drug combinations often are “uncontrolled experiments” with unknown potential for toxic effects.12 Studies have linked polypharmacy and DDIs as well as DDIs and AEs:

  • Although drug interactions are responsible for only 3.8% of emergency department visits, patients with DDIs are usually admitted to the hospital.13
  • Preventable drug interactions cause approximately one-third of all AEs in hospitalized patients and account for one-half of all AE costs.14
DDI risk is increasing over time as the number of medications used to treat psychiatric patients has grown. For example, 3.3% of patients discharged between 1974 and 1979 from the National Institute of Mental Health Biological Psychiatry Branch were taking 3 or more medications, compared with more than 40% of patients discharged between 1990 and 1995—a 12-fold increase.15

Box 2

Psychiatric patients: High risk for DDIs

Symptom-based prescribing. Patients with psychiatric illness are often prescribed >1 medication to manage symptoms and signs, rather than a single medication targeting a specific psychiatric disorder.

Multiple prescribers. Patients with anxiety and depressive disorders may see multiple providers, which increases the risk for polypharmacy, drug-drug interactions, and adverse events.

Medical comorbidity. Persons with psychiatric illness are at increased risk for concomitant medical illness, and persons with medical illness are at increased risk for psychiatric illness.

Psychiatric comorbidity. Persons with one psychiatric illness are at increased risk for other psychiatric illnesses.

Source: Adapted from reference 6.